Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT, 3TC, and Fortovase Effects
Mar 28, 2002

Dear Doctors,

I have a weird question. I was exposed to HIV on 3/8/02. I have confirmed their status through ELISA testing and Western Blot for HIV-1.

18 hours after exposure, started AZT. About 65 hours after exposire I started 3TC, and about 90 hours after exposure I started Fortovase.

My question deals with sweating. I noticed about 2 days after I started the Fortovase (this would be day 6 after exposure) that I would swaet alot easier. I also notice that when I take the Fortvase, about 30 minutes to an hour later I get really bad heartburn and I get flushed for a bit. This has improved quite a bit as I have now ben on the Fortovase for about 10 days now.

FYI - I am in Nigeria on assignment for the next few months.

So, my question is, is there a place where I can find out about this drug combination and some of the side effects? I have read about the drugs individually, but not as a group.

Or, do you think I was going through ARS 6 days after exposure in spite of PEP treatment. I do know that is not 100. I also had to stagger the drugs due to availibility of them here in country.

Thanks, Concerned and a Long Way from Home

Response from Dr. Henry

A significant fraction of persons starting AZT, 3TC, and Fortovase will experience a number of side effects initially. GI complainst including heartburn are not uncommon when starting AZT. Pertubations in sweating are reported by a small fraction of patients. The symptoms you describe are more likely due to the meds than HIV seroconversion but are still non-specific. Assuming that your exposure was significant then I would recommend attempting to finish as close to 4 weeks of prophylaxis as possible. Follow-up HIV testing is still advisable (perhaps 3 and 6 months). Good-luck. KH



Previous
GYNECOMASTIA
Next
Weaking up to numbness

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement